Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 13, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Jul 13, 2023, 9:01 PM EDT for 4 counties in New Hampshire. It was in force for 59 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2023, 9:01 PM EDT (01:01 UTC)
- Expired
- Jul 13, 2023, 10:00 PM EDT
- In force
- 59 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cheshire County, NH, Hillsborough County, NH, Merrimack County, NH, Sullivan County, NH
The radar
The Albany radar (KENX), 140 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 9:05 PM EDT | HAIL 1 | 4 W Chesterfield, NH | Hail fell for 5 mins in the area of Spaulding Hill Rd and Highway 9. |
| Jul 13, 9:10 PM EDT | TSTM WND DMG | 1 Ssw Hinsdale, NH | Trees down across River Rd. |
| Jul 13, 9:15 PM EDT | HAIL 1 | 1 Nw Keene, NH | Photos sent via social media of hail stones with some quarter size. |
| Jul 13, 9:20 PM EDT | TSTM WND DMG | 2 Sse Winchester, NH | Several large branches and 2 12-inch diameter trees down on NH Rt. 78. |
| Jul 13, 9:25 PM EDT | TSTM WND DMG | 3 Ene Gilsum, NH | Tree down partially blocking NH Rt. 10. |
| Jul 13, 9:30 PM EDT | TSTM WND DMG | 1 Nw Marlow, NH | Trees down on NH-123. |
| Jul 13, 9:45 PM EDT | HAIL 1.25 | 2 E Troy, NH | Delayed report. Downed trees also reported in the area. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 1.0 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 756 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1172 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted.
218
WUUS51 KGYX 140101
SVRGYX
NHC005-011-013-019-140200-
/O.NEW.KGYX.SV.W.0013.230714T0101Z-230714T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gray ME
901 PM EDT Thu Jul 13 2023
The National Weather Service in Gray Maine has issued a
* Severe Thunderstorm Warning for...
Southeastern Sullivan County in central New Hampshire...
Cheshire County in southern New Hampshire...
Western Hillsborough County in southern New Hampshire...
Southwestern Merrimack County in central New Hampshire...
* Until 1000 PM EDT.
* At 901 PM EDT, severe thunderstorms were located along a line
extending from 6 miles west of Westmoreland to 10 miles south of
Winchester, moving northeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Keene, Jaffrey, Henniker, New London, Peterborough, Winchester,
Antrim, Greenfield, Lyndeborough, Bradford, Dublin, Francestown,
Bennington, Richmond, Harrisville, Nelson, Rindge, Walpole, Alstead
and Westmoreland.
This includes Interstate 89 between mile markers 28 and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4292 7252 4295 7253 4297 7248 4300 7244
4305 7247 4308 7244 4313 7244 4341 7194
4271 7173 4273 7246 4277 7249 4277 7252
4278 7251 4281 7254 4287 7256
TIME...MOT...LOC 0101Z 237DEG 26KT 4297 7256 4264 7244
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Legro2 follow-up statements
479
WWUS51 KGYX 140134
SVSGYX
Severe Weather Statement
National Weather Service Gray ME
934 PM EDT Thu Jul 13 2023
NHC005-011-013-019-140200-
/O.CON.KGYX.SV.W.0013.000000T0000Z-230714T0200Z/
Sullivan NH-Cheshire NH-Hillsborough NH-Merrimack NH-
934 PM EDT Thu Jul 13 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR SOUTHEASTERN SULLIVAN...CHESHIRE...WESTERN HILLSBOROUGH AND
SOUTHWESTERN MERRIMACK COUNTIES...
At 933 PM EDT, severe thunderstorms were located along a line
extending from Alstead to Fitzwilliam, moving northeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Trained weather spotters. An observed gust of 67 mph was
recorded on a hand held anemometer with these storms.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Keene, Jaffrey, Henniker, New London, Peterborough, Winchester,
Antrim, Greenfield, Lyndeborough, Bradford, Dublin, Francestown,
Bennington, Richmond, Harrisville, Nelson, Rindge, Walpole, Alstead
and Swanzey.
This includes Interstate 89 between mile markers 28 and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4308 7244 4313 7244 4341 7194 4271 7173
4273 7240
TIME...MOT...LOC 0133Z 237DEG 26KT 4309 7230 4276 7218
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Legro728
WWUS51 KGYX 140155
SVSGYX
Severe Weather Statement
National Weather Service Gray ME
955 PM EDT Thu Jul 13 2023
NHC005-011-013-019-140205-
/O.EXP.KGYX.SV.W.0013.000000T0000Z-230714T0200Z/
Sullivan NH-Cheshire NH-Hillsborough NH-Merrimack NH-
955 PM EDT Thu Jul 13 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SULLIVAN...
CHESHIRE...WESTERN HILLSBOROUGH AND SOUTHWESTERN MERRIMACK COUNTIES
WILL EXPIRE AT 1000 PM EDT...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds are still possible with
these thunderstorms.
LAT...LON 4308 7244 4313 7244 4341 7194 4271 7173
4273 7240
TIME...MOT...LOC 0155Z 237DEG 26KT 4316 7215 4283 7203
$$
LegroWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 8:36 PM EDT, 25 minutes earlier.
Area forecast discussion, Jul 13, 8:36 PM EDT, 25 minutes before
Area Forecast Discussion National Weather Service Gray ME 836 PM EDT Thu Jul 13 2023 .SYNOPSIS... The stormy and damp weather pattern continues into next week, starting with some gusty thunderstorms across western NH tonight. The remainder of the week into early next week looks to be much the same as it has been for weeks. Light southerly flow, warm temperatures, high humidity, and the daily threat for showers and thunderstorms continues. Several rounds of heavier showers and storms bring the threat of heavy rainfall flooding through the weekend, with Sunday having the potential for more widespread issues. A relative break is possible on Monday, but the wet pattern continues next week. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... 830 PM...A quick update to better time the line of TSRA this evening into the early overnight. Thinking that the sever threat from this point is limited to probably just the western NH counties, and that gets lower as the night goes on. Still quite warm in srn NH and SW ME, but that remnant line of TSRA should move through later and bring temps down some. Still a very warm and humid night in these areas. Previously...Showers and thunderstorms approach from the west late this afternoon and evening as a cold front approaches. A few isolated cells are also developing and moving northward ahead of the front, and these will continue through the afternoon. The front slows across Upstate New York and the storms generally weaken as they approach New Hampshire. Western NH stands the best chance of seeing some gusty winds and isolated damaging winds as the storms arrive around sunset. Storms then continue to weaken as they continue moving eastward through the evening. Showers and a few thunderstorms likely reach the coastline around midnight or so. The other threat from these storms will be heavy rainfall, with the biggest threat for this across southwest NH. The storms overall look to remain more progressive, but with the wet ground from recent rainfall it won't take much than an inch to begin to cause some flooding issues. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/... As the front becomes stalled across western New England and Upstate New York tomorrow, we find ourselves once again on the warm and muggy side with widespread showers and thunderstorms developing. Concerns for heavy rain continue tomorrow as tomorrow's storms look a little more widespread and slower moving, with the greatest concern across southern and central New Hampshire. A boundary from the leftover convection of today's storms is also likely to be lingering near southern NH or northern Mass, and this boundary could serve to focus some of the heavier rainfall tomorrow. This feature will have to be watched closely, and it's placement will ultimately be dictated by where today's storms due out. Conditions then dry out for most areas late in the evening and for the overnight hours. The exception to this looks to be around the MidCoast, where showers likely linger longer into night and some fog and drizzle keep conditions damp. && .LONG TERM /SATURDAY THROUGH THURSDAY/... Impacts: Additional heavy rain is likely this week on top of saturated soils which may lead to flooding. Pattern Details: The upper level pattern looks to continue the broad troughing pattern across the eastern US through the long term with an upper level low slowly dropping south and pushing east towards early next week. This leaves New England in southwesterly flow through much of the forecast period with a band of frontogenesis crossing the area Sunday as low pressure passes through. Saturday starts off the extended period with a warm front pushing north of the area as additional moisture surges in. Surface dewpoints start the day near 70 degrees with moisture building as the day goes on. Much like the pattern over the past month, scattered showers are possible in the afternoon with heavy rain and localized flooding possible in training or slow moving storms. However, the main period of concern for heavy rain will be Sunday as low pressure crosses the area. By Sunday morning, ensembles show PWATs around 2 inches along the coast and southern areas. There is still some uncertainty in the location of the frontogenesis bands and therefore locations of widespread heavy rain, however most models are showing very heavy rain along with these bands. Current flash flood guidance shows areas of western New Hampshire and across the mountains only needing 1.5-2 inches of rain until flooding conditions are met. Areas which have received rain recently and where soils are saturated will be most at risk for flash flooding. Further details on the flooding risk can be found in the hydrology section below. After the heavy rain passes through Monday night, unsettled conditions with afternoon showers look to return through midweek as the upper level low pushes east over Quebec. While it is still subject to change being a week out, we might see some sun next Thursday as some brief ridging looks to build in for the day. && .AVIATION /01Z FRIDAY THROUGH TUESDAY/... Short Term... VFR conditions continue through the early evening, then some coastal fog or low stratus is likely late this evening and overnight. Valley fog is also expected late tonight at HIE and LEB. Showers and low probs for thunderstorms are expected at LEB this evening, with showers also possible at other southern terminals. Showers and thunderstorms are likely at most terminals tomorrow, with rain ending and fog returning tomorrow night. Long Term... Unsettled conditions continue in the extended period with ceilings regularly dropping to MVFR/IFR during heavy rain and nighttime coastal fog. The main period of concern for heavy rain will be Sunday into Sunday night. && .MARINE... Short Term... Moist southerly flow continues ahead of a cold front through tomorrow night, with areas of dense fog continuing. Continues do remain below SCA levels through tomorrow night. A few thunderstorms or squalls are possible tonight, and then again tomorrow afternoon. Long Term... Primarily southerly flow will persist over the waters through the extended period as unsettled conditions linger. Coastal fog will be possible at night with afternoon showers and thunderstorms bringing brief, localized gusty winds and large waves. && .HYDROLOGY... As previously mentioned, the region remains locked in a moisture rich airmass with multiple opportunities for heavy rainfall over the next 5 days. The primary driver for flooding this evening is the exceptionally wet antecedent conditions across western New Hampshire. One hour Flash flood guidance is under 2" for most of the state due to very heavy rains of the last week. This vulnerability combined with terrain has raised the risk level and necessitated the flood watch with tonight's convection. Storms are expected to redevelop on Friday keeping a localized flood risk. Some attention needs to be paid to the washout frontal boundary for training/backbuilding with steering flow parallel to the front. Saturday will be a warm/muggy day and looking at instability supportive of afternoon convection, any of which will have heavy rain. Coverage should be limited, but with weak steering flow/slow movement some areas could exceed FFG. Attention then turns to Sunday where the best dynamics of the week align for efficient rainmakers. PWATs elevate even higher to ~2" exceeding the 90th percentile with warm cloud depths 12-13k feet. With the ingredients present it would only take modest instability for heavy rain. The antecedent ground conditions easily support flash floods, some potentially significant. Recent flash flood events have damaged/stressed infrastructure and raised stream and reservoir levels. The heavy rain this weekend could compound some of the issues from earlier flash floods or resulting in unexpected impacts like mudslides or bank erosion. The airmass remains moisture rich into early next week, but no organizing systems are present to cause widespread flood concerns. The river forecasts out today have rainfall that goes through 8 am on Sunday the 16th, so does not represent the entirety of the upcoming rain this weekend. Several rivers have elevated streamflows, especially in NH, so there is a high probability that some will reach minor flood stage. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...None. NH...Flood Watch until 2 AM EDT Friday for NHZ001>003-005-007-011. MARINE...None. && SYNOPSIS... NEAR TERM...Cempa/Clair SHORT TERM...Clair LONG TERM...Thunberg AVIATION... MARINE... HYDROLOGY...
Hazardous weather outlook, Jul 13, 3:30 PM EDT, 5 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 330 PM EDT Thu Jul 13 2023 NHZ001>003-005-007-011-141930- Northern Coos-Southern Coos-Northern Grafton-Southern Grafton- Sullivan-Cheshire- 330 PM EDT Thu Jul 13 2023 ...FLOOD WATCH IN EFFECT UNTIL 2 AM EDT FRIDAY... This Hazardous Weather Outlook is for central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Another period of active weather with rounds of showers and thunderstorms is expected. While every day will have some flash flood threat due to the potential for slow-moving or repetitious downpours atop saturated grounds around the region, the highest probability of flooding rainfall of all scales exists tomorrow and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ007>009-012>014-018>028-033-NHZ004-006-008>010-012>015-141930- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Interior York- Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Interior Cumberland Highlands-Northern Carroll-Southern Carroll- Merrimack-Belknap-Strafford-Eastern Hillsborough-Interior Rockingham- Coastal Rockingham-Western And Central Hillsborough- 330 PM EDT Thu Jul 13 2023 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, west central Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Another period of active weather with rounds of showers and thunderstorms is expected. While every day will have some flash flood threat due to the potential for slow-moving or repetitious downpours atop saturated grounds around the region, the highest probability of flooding rainfall of all scales exists tomorrow and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-141930- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 330 PM EDT Thu Jul 13 2023 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 13, 4:06 PM EDT, 4 hours 55 minutes before
Special Weather Statement
National Weather Service Gray ME
406 PM EDT Thu Jul 13 2023
MEZ012-033-132030-
Southern Oxford ME-Interior Cumberland Highlands ME-
406 PM EDT Thu Jul 13 2023
...A strong thunderstorm will impact portions of southwestern Oxford
and northwestern Cumberland Counties through 430 PM EDT...
At 405 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bridgton, moving north at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bridgton, Fryeburg, Waterford, Harrison, Denmark, Lovell, Greenwood,
Sweden, Stoneham, Norway, Albany, Mason and West Paris.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4403 7074 4405 7088 4436 7090 4431 7053
TIME...MOT...LOC 2005Z 192DEG 20KT 4409 7080
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BaronSpecial weather statement, Jul 13, 7:21 PM EDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Gray ME
721 PM EDT Thu Jul 13 2023
NHZ001>006-009-140015-
Belknap NH-Northern Grafton NH-Northern Coos NH-Southern Carroll NH-
Southern Coos NH-Southern Grafton NH-Northern Carroll NH-
721 PM EDT Thu Jul 13 2023
...Strong thunderstorms will impact portions of Coos, Grafton and
northwestern Carroll Counties through 815 PM EDT...
At 720 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Newport Town to Pomfret. Movement was
northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lebanon, Berlin, Littleton, Lancaster, Bethlehem, Colebrook, Lincoln,
Plymouth, Moultonborough, Hanover, Haverhill, Enfield, Canaan,
Holderness, Ashland, Franconia, Groton, Pittsburg, Dixville and
Woodstock.
This includes the following highways...
Interstate 89 between mile markers 54 and 60.
Interstate 93 between mile markers 78 and 131.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4408 7203 4428 7207 4432 7203 4435 7182
4440 7179 4450 7158 4456 7160 4459 7154
4475 7163 4491 7150 4499 7154 4501 7147
4501 7150 4520 7140 4524 7144 4530 7128
4525 7123 4525 7116 4377 7140 4361 7234
TIME...MOT...LOC 2320Z 219DEG 61KT 4491 7229 4370 7250
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CEMPAThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 8:02 PM EDT | Severe Thunderstorm Warning | GYX | Coos, Grafton, Sullivan | 43 min |
| Jul 13, 9:22 PM EDT | Flash Flood Warning | GYX | Cheshire, Sullivan | 2 hr |
| Jul 13, 9:57 PM EDT | Special Weather Statement | GYX | Belknap, Hillsborough, Merrimack | 48 min |
| Jul 13, 11:12 PM EDT | Special Weather Statement | GYX | Rockingham | 33 min |
| Jul 14, 3:32 AM EDT | Flood Watch | GYX | Cheshire, Hillsborough, Merrimack, Sullivan | 18 hr |
| Jul 14, 12:22 PM EDT | Special Weather Statement | GYX | Rockingham | 38 min |
| Jul 14, 6:08 PM EDT | Special Weather Statement | GYX | Coos | 52 min |
| Jul 14, 7:23 PM EDT | Special Weather Statement | GYX | Coos | 52 min |
| Jul 14, 7:49 PM EDT | Areal Flood Advisory | GYX | Coos | 2 hr |
Nearby
Severe Thunderstorm Warnings in New Hampshire, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.